Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


nutrition supplements and AIDS, mental, neurological and side effect symptoms
Sep 1, 2011

Hello Nelson Two months ago, a member of my family (23 year old man) was admitted to the hospital twice with pneumonia, where he was diagnosed with AIDS at advanced stage. In addition to pneumonia he got some other severe symptoms: tremor on hands, slow movements and instability, bending of his shoulder inward and up, asymmetry of his chest bones (right side is higher than the left), weight lost (current he is 60 kg, Height 162cm ), lost of fats from his upper body, diarrhea, rashes. About a month now, he is on Kaletra, Combivir, zithromax, fungustatin, risperdal, zyprexa, akineton retard. Since he started these meds he seems to be totally lost. He talks less and less, he eats less, he is most of the day sleepy and in bed, he doesnt interact with others, he gets nausea especially when he eats milk containing food, the expression of his face has changed. Are these symptoms due to side effects from the meds or to his diseases?

Is there anything else that can be done to improve his symptoms eg nutrition supplements, physiotherapy, exercise, anything else? Any suggestions? Any special diet? Why did his upper body shape change so rapidly?

While searching on internet, I found sites that recommend aloe containing juices, supplement or glyconutrients to boost the immune system. Do this type of products benefit people with AIDS at all, or do they sound too good to be true? Thank you very much for your time. Marthda

Response from Mr. Vergel

Marthda

He is on two heavy psychotropics that may make people lethargic: Risperdal and Zyprexa. He is also on akineton retard, which contains biperiden commonly used to improve parkinsonian signs and symptoms related to antipsychotic drug therapy. It seems that they are hitting with a hammer of a medication combination. Was he psychotic?

I would take him to see a psychiatrist that knows about HIV related mental health issues. Get my email at www.powerusa.org and let me know where you live so that I can find out a referral for you.

Many people who through horrible depression when confronted with advanced disease through their diagnosis. But trying to find the right psychotropic medications is more of an art than a science, and many patients have to try different ones before they find one or a combo that works. Most patients do not end up on so many heavy psych meds unless there is a severe underlying issue.

As his immune system improves, so will his weight, unless he is not eating enough due to his lethargy.

He may be lactose intolerant, so have him avoid milk and white cheese ( aged cheese and greek style yogurt are OK). There is an amminoacid product that I like called Juven that may help, but it is not cheap. The folks from the houstonbuyersclub.com can help you with access to non-milk based protein products. He should concentrate of calorie dense high nutrient foods like peanut or almond butter on whole grain bread, tuna and egg salad with nuts, beans and grains, hummus,beef, chicken, fish, etc

Let us know how it all turns out. He is lucky to have a concerned relative like you.

Nelson



Previous
Libro en español
Next
Poppers and Cd4 counts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement